Search results

  1. SimonW

    Expert Q&A: loneliness and isolation - Weds 22 May, 3-4pm

    This sounds very familiar! You have the weight of the world on your shoulders yet, when you’re with friends, you find yourself talking about totally inconsequential stuff like football or TV shows. Dementia and other major life challenges can test the strength of social relationships. ‘You...
  2. SimonW

    Expert Q&A: loneliness and isolation - Weds 22 May, 3-4pm

    Accessing support in rural areas can be a nightmare for several reasons: (1) transport can be a real limiting factor as public transport is generally patchy and slow, (2) there are fewer people in the local area who share your particular circumstances than in more built-up areas (especially the...
  3. SimonW

    Expert Q&A: loneliness and isolation - Weds 22 May, 3-4pm

    Hi Lell, This question really sums up much of the difficulty of being a full-time, informal, unpaid care of a person with dementia. Lots of issues here: 1. Social isolation. No longer working (financial constraints too?) so little contact with outside world. How to stay mentally healthy when...
  4. SimonW

    Expert Q&A: loneliness and isolation - Weds 22 May, 3-4pm

    Looking after two parents is really hard. Not just because of the increase time and workload, but also because it splits you emotionally even more than you were already. So more difficult decisions about who needs your time the most, who is in more immediate difficulty or distress, and who needs...
  5. SimonW

    Expert Q&A: loneliness and isolation - Weds 22 May, 3-4pm

    This is a really great question as it illustrates the importance of other health conditions on quality of life in people with dementia. Many people start to lose their hearing as they get older, and this can have a big impact on their confidence in social situations. It’s common to make light of...
  6. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Depression can be a really big factor affecting quality of life in people with dementia. It can either be a perfectly normal reaction to being given a pretty life-changing, awful diagnosis. Or it can result from the daily challenges and frustrations of not being able to function as well as you...
  7. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Ron, Thanks for your question. This sounds like a serious situation for you. At first glance, I like you would think that perhaps some kind of cardiovascular event might be the cause. But I would be really surprised if the doctors treating her didn't check this out straight away. Do you know...
  8. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Thanks for your question. Stomach upsets are some of the most common side effects of donepezil. Some people suffer with them more than others. It sounds like your mother was OK on 5mcg/day but then developed side effect when the dose was raised? So, the question is to ask is: does the increase...
  9. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Walsh, This is a very common problem, particularly as dementia progresses. The appropriate response very much depends on the medication. Is it entirely necessary to keep her alive, or is it something that she should ideally take, but if she doesn't it's not necessarily the end of the world? A...
  10. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Mistrymachine, This is a difficult one to provide good information for, as I get the impression you're not too sure what kind of dementia your mother has. This makes it difficult to provide a precise response, but I'll have a go anyway (but please do bear this in mind). As you know, I asked...
  11. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Flossy1, Thanks for your question. Although it’s quite short, it raises a lot of issues. So please forgive my lengthy response! As you probably know, UTIs are a very common feature of people living in residential care. In fact, most people in care homes have some bacteria in their urine...
  12. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Moxie, (please forgive the long response!) Hallucinations are quite a common side effect of anti-dementia drugs such as donepezil (Aricept), rivastigmine and galantamine. Between 1-10% of people taking these kinds of drugs have a similar experience. It’s very important that you tell the...
  13. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Teacake (great name, by the way!) Muscle cramps are a very common side effect of donepezil are and probably caused by the drug working on nerves in the muscles as well as those in the brain. Unfortunately, this is a common problem with drugs taken orally that travel around the whole body –...
  14. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Elaine, Thanks for this question. There is another drug that can sometimes boost cognition a little bit. It’s called ‘memantine’ and it works differently from drugs like donepezil, rivastigmine and galantamine (collectively known as ‘cholinesterase inhibitors’). Memantine tends to be used...
  15. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Thursday’s Child, The decision as to whether to continue taking anti-dementia drugs during advanced dementia is often a difficult one – not just clinically but also emotionally for the family. For some, discontinuing can feel like giving up. But in reality these drugs typically only help a...
  16. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Katy, It sounds like you have an awful lot to cope with here! I’ll try to address your individual questions but, overall, I’d say that you need help from someone properly trained to investigate these kinds of situations – particularly the volatility issue. You should already have access to a...
  17. SimonW

    Q&A: Medication - Thurs 22nd November, 3-4pm

    Hi Everyone, Welcome to the Q&A session. I'm the Knowledge Officer at Alzheimer's Society who handles all the health and wellbeing issues. I'm a scientist by training and my role is mostly to explain complex medical and scientific issues around dementia in clear and simple language. I'm afraid...